A Potential Answer to Unknown Cause of Thrombocytopenia

FEBRUARY 26, 2017
Thrombocytopenia in adults can arise from many causes including bone marrow suppression, infections, medicines and various other complications. A rare cause of thrombocytopenia known as drug-induced immune thrombocytopenia (DITP) may be hard to recognize at first if a patient is not on commonly known thrombocytopenic medications such as NSAIDs and heparin.

Thrombocytopenia is defined as a platelet count below the lower limit of 150,000/microL.1 An immune response is triggered after exposure of the drug resulting in the formation of antibodies. DITP develops due to drug-dependent antibody mediated platelet destruction.1 Thrombocytopenia in this instance develops within hours of drug exposure if previously exposed or within 1 to 2 weeks of daily exposure to a new drug.2 Aside from laboratory monitoring, observation of clinical symptoms such as petechial hemorrhaging may be indicative of thrombocytopenia.3

There are many proposed mechanisms in which DITP occurs in adults. The hallmark of thrombocytopenia is an antibody that binds to platelets in the manifestation of the sensitizing drug.3 A recent proposed model suggests that drug-dependent antibodies have a weak affinity for self-antigens located on platelet membranes. Without the sensitizing drug, the antibody does not bind to the platelet. The structural components of a drug that is positively charged binds to the negative charged platelet antigen and allows for the hydrophobic interaction between the antibody and drug.3 This allows for the binding affinity to increase and attachment of antibody, drug, and platelet.
Quinine has shown to follow this proposed model of increased affinity binding with the presence of a sensitizing drug. Some other drugs with antibody-mediated thrombocytopenia include acetaminophen, amiodarone, ampicillin, trimethoprim-sulfamethoxazole, and furosemide to name a few.1

The diagnosis of drug-induced thrombocytopenia is very rare possibly due to lack of reporting. It should be suspected as a diagnosis in situations of acute thrombocytopenia with an unknown cause. Studies have shown that thrombocytopenia in DITP is often severe with platelet counts less than 20,000/microL.1

Careful history of drug exposure could help with solving the issue. Exposure to sulfonamides, quinine, and over-the- counter medications such as acetaminophen could potentially be the causative agents. Testing for drug-dependent antiplatelet antibodies is possible, but usually takes multiple days for results and many institutions may not be able to perform such tests.  Using clinical knowledge and finding the causative source would be the most beneficial in providing immediate care.

There currently is no specific treatment for DITP besides to discontinue the suspected causative drug. This may require discounting all medications, which could cause additional problems for the patient. The thrombocytopenia typically resolves within 5 to 7 days of drug discontinuation.2 A diagnostic challenge can be considered if there is a strong suspicion of DITP and critical in the diagnosis and management of the patient.3 A 1 or 2 mg challenge of a drug can be enough to cause a substantial drop in platelet levels.3 Starting at a low dose and monitoring platelets can help with identifying the causative drug. Patients that are at risk of hemorrhaging may need to be treatment with platelet transfusions. Corticosteroids are given to immunosuppress the reaction, but there is no evidence of efficacy in DITP.3 Finding the causative drug is very important in the overall treatment. It could prevent further episodes from occurring.
 
References
1.       George JN, Arnold DM. Drug Induced Immune Thrombocytopenia. UptoDate. Updated May 31, 2016. Accessed January 27, 2017
2.       George JN, Arnold DM. Approach to the adult with unexplained thrombocytopenia. UpToDate. Updated January 9, 2017. Accessed January 27, 2017
3.       Aster RH, Bougie DW. Drug-induced immune thrombocytopenia. N Engl J Med. 2007;357:580-7.


Shivam Patel, Pharm.D.
Shivam Patel, Pharm.D.
Dr. Shivam Patel has graduated from Lake Erie College of Osteopathic Medicine (LECOM) School of Pharmacy with a Doctor of Pharmacy degree. He is a PGY1 Pharmacy Resident at Martinsburg VA Medical Center. His professional interests include critical care, infectious disease, and ambulatory care. After completion of his PGY1 residency, Dr. Patel hopes to continue to serve veterans and become a Clinical Pharmacy Specialist.
SHARE THIS
3